I am not diabetic but am glucose intolerant... Just a little bit ago I felt like I was in a fog and started to shake. I tested and was at 38, so I drank a glass of milk, ate 3 pieces of bacon, and some sugar! I sat on the couch and the next thing I know the dog is barking. I don't remember even falling asleep. Did I pass out? I checked the time on my glucose meter and it said I tested 15 minutes ago. What should I do about this? My sugar is now 105 but I feel jittery.
Thanks for your Reply!
You ate the right things and got your glucose reading back up to a safe level. With a reading of 38 it is possible that you passed out, but none of us on an internet message board can know for sure.
Are you on medication for the glucose intolerance? Whether you are or not, you need to discuss this with your doctor asap.
Your description sounds like you are hypoglycemic instead of glucose intolerant. Based on statistics, there is a high risk factor for many hypoglycemic patients to eventually progress into full blown diabetes. Your best bet is to consult with a knowledgeable physician acquainted with hypoglycemia and diabetes for proper treatment and/or prevention steps for you to follow. If you are overweight or sedentary (and even if you aren't), shedding excess pounds and adopting a regular exercise regimen will go a long way towards improving the situation. Consuming less processed foods and more plant-based (fresh) foods will also work wonders. One other thing: food and caloric beverages will raise blood sugar but is very imprecise. Such consumption often results in over-correction and blood sugars will often rise higher than intended; often with a residual effect that will cause BG to continue to climb for an hour or more afterwards. Sucking on a glucose tablet will generally produce more rapid and more precise increases. For most diabetics, a single glucose tablet (contains 4 grams of glucose) will raise BG levels 16 to 20 points. Glucose tablets also offer the advantage of relatively quick results (generally within ten minutes after ingestion) without any residual after-effects (i.e., it won't continue to raise BG levels after the initial effect has run its course). Some people, however, can't tolerate the taste so to each his/her own. Play it safe and consult a physician or spend hours researching online articles dealing with this topic. In the final analysis, good control of either (or both) hypoglycemia and diabetes is one of self-management (10% physician, 90% patient). The initial first step, however, should still be a consultation with your doctor.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.